Michigan, 2021Winter Storm in Michigan, February 15 to 16, 2021
February 15 to 16, 2021 · NWS GRR · 3 events in 3 counties and zones
A low pressure system moved east across the Lower Ohio Valley region bringing snow to|southern and central lower Michigan. The snow overspread the area during the early to|mid evening hours of February 15 resulting in very poor travel conditions overnight and|for the morning commute on February 16th due to a combination of snow, blowing snow,|cold temps and drifting snow.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved east across the Lower Ohio Valley region bringing snow to|southern and central lower Michigan. The snow overspread the area during the early to|mid evening hours of February 15 resulting in very poor travel conditions overnight and|for the morning commute on February 16th due to a combination of snow, blowing snow,|cold temps and drifting snow. Up to eight to nine inches of snow fell in the Lansing and Jackson areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 15, 3:22 PM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Feb 15, 3:22 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
322 PM EST Mon Feb 15 2021
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 322 PM EST Mon Feb 15 2021
- Impactful Winter Storm tonight
- Thursday morning the coldest morning of winter?
- Next storm Thursday night into Friday
- The storm on Sunday being warmer air back to the area
&&
.DISCUSSION...(This evening through next Monday)
Issued at 322 PM EST Mon Feb 15 2021
- Impactful Winter Storm tonight
This will likely be one of the more impactful winter storm events
of the winter so far (which is not saying much given the winter we
have had so far). We are expecting 5 to 8 inches of snow east of a
line from Alma to South Haven. The I-69 area should get the
heaviest snow mostly 6 to 8 inches (locally higher not out of the
question). There will be north to northeast winds of 10 to 20 mph
with gusts to 30 mph, and wind chills in the 10 to 20 below range.
The snowfall rates in the area from Alma to South Haven are
expected to be in the 1 to 2 inch per hour range for 4 to 5 hours
during the strongest part of the storm.
This storm has Gulf moisture to work with and very strong upper
dynamics. The Q vector divergence in the 700 to 300 mb layer is
very impressive and centered near Holland at midnight. There is
also a very nice looking trowal feature with equally decent cold
conveyor belt which will be located over our southern and central
CWA during the overnight hours. The upper system already looks
decent on the water vapor loop as a dry surge cuts into the back
side of the negative tilt upper wave coming out Texas. There is
also strong flow of Gulf moisture into the system. All of this
leads to a deep DGZ, which during the early morning hours of
Tuesday is expected to be in the range of 10,000 to 15,000 feet in
depth, in a typical winter storm here it would be more like 5,000
ft. That deep DGZ in combination with the strong upper
divergence, is why we will see so much snowfall, so far west of
the storm track. Due to the strong upper dynamics the best lift is
fairly high, near 15,000 ft so that will cut back on snow totals
some through. Even so, given all of this most of the high
resolution model data is showing snowfall rates between 1 and 2
inches an hour as I stated earlier.
The surface low will track into western PA by Tuesday morning,
meanwhile an new surface low will start developing just off shore
of the VA coast. That will become the primary storm by Tuesday
afternoon. This will cause the snow to end by mid morning across
the area. With northeast winds on Tuesday, the lake snow band will
be off shore so we will not see much in the way of lake effect
behind this system. Maybe Big and Little Sable points could see
some lake effect Tuesday evening.
- Thursday morning the coldest morning of winter?
Once the storm gets far enough east we should see skies clearing
over most of the area by early evening. Shortwave ridging and a
surface high passing just south of Michigan should result in light
winds with those clear skies. Given how cold this air is already
and the deep new snow cover, lows Wednesday morning could be well
below zero north and east of Grand Rapids. Even Grand Rapids
should get below zero for the first time in two years. The last
winter Grand Rapids got below zero was in 2019.
- Next storm Thursday night into Friday
Once the Tuesday storm is out of the way there is yet another
similar storm for later Thursday into Friday. This is the trailing
shortwave with the 180 knot jet core I wrote about yesterday. Once
that rounds the base of the upper trough, it seems to want to
phase with a northern stream system over the Central CONUS. If
this happens we get another snow storm that could track closer to
Michigan than the storm tonight will. The NAM and Canadian are
closest to Michigan with this storm. It's to early to say much
more about this storm expect, like tonight's storm we will still
be deep in the very cold air yet.
- The storm on Sunday being warmer air back to the area
The system that comes through the CONUS late this week will be
strong enough to finally push the stalled, closed upper low that
has been causing the record cold temperatures, so late in the
season of many parts of the CONUS. That sets the stage for the
next Pacific system to track farther north. So our next storm will
bring a mix of precipitation and warmer air. That may result of
hydro issues if we get a strong enough surge of warm air with it.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1243 PM EST Mon Feb 15 2021
Deteriorating conditions will move in between 22z-01z for all
terminals as a broad area of snow advances into the region from
IN/OH. Widespread IFR or LIFR will occur with this system given
the snowfall intensity, with VLIFR potentially for JXN. The snow
will quickly diminish and then end as we move into the 09z-12z
time frame. Gusty winds from the N/NE will create periods of
blowing snow and could obscure visibility to 1/4 mile or less at
times and just about any terminal, but especially AZO/BTL/LAN/JXN
would be the main concern. We can fine tune this threat with our
next issuance.
&&
.MARINE...
Issued at 322 PM EST Mon Feb 15 2021
We allowed the Small Craft Advisory to expire at 1 pm since winds
and waves were subsiding. Tonight even through there is a decent
storm moving through the Great Lakes, the stronger winds will be
more in the central Great Lakes then over Lake Michigan. Even the
system on Thursday into Friday does not appear to have very strong
winds with it at this time but the system on Sunday may have south
gales.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until noon EST Tuesday for MIZ046-051-
052-056>059-064>066-071-072.
Winter Storm Warning until noon EST Tuesday for MIZ067-073-074.
LM...None.
&&
SYNOPSIS...WDM
DISCUSSION...WDM
AVIATION...Hoving
MARINE...WDMHazardous weather outlook, Feb 15, 4:01 AM EST, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
401 AM EST Mon Feb 15 2021
MIZ037>040-043>046-050>052-056>059-064>067-071>074-160900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
401 AM EST Mon Feb 15 2021
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Snow and cold temperatures are expected. The heaviest snow
accumulations are expected tonight. Snow totals will be greater in
southeastern locations and less in northwestern locations. Areas
near Holland, Grand Rapids, and Alma may see about 2 to 4 inches
of accumulation by Tuesday morning. Areas near Kalamazoo, Battle
Creek, Lansing, and Jackson may see about 4 to 7 inches of
accumulation. Wind chills today will be near zero degrees, and
wind chills tonight will be about 10 degrees below zero,
increasing the potential for frostbite.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Accumulating snow is again possible Thursday into Thursday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-160900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
401 AM EST Mon Feb 15 2021
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
In ice-free areas, waves will be hazardous to small craft Monday
morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
In ice-free areas, waves may become hazardous to small craft
Friday into Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Storm, Calhoun
- When
- February 15, 5:00 PM EST to February 16, 12:00 PM EST
- Where
- Calhoun forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.247, -85.006 (the zone’s center; the record gives no point)
Eight inches of snow fell across much of central and eastern Calhoun county.
Winter Storm, Jackson
- When
- February 15, 5:00 PM EST to February 16, 12:00 PM EST
- Where
- Jackson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.249, -84.423 (the zone’s center; the record gives no point)
Eight to nine inches of snow fell across much of Jackson county.
Winter Storm, Ingham
- When
- February 15, 5:00 PM EST to February 16, 12:00 PM EST
- Where
- Ingham forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.597, -84.373 (the zone’s center; the record gives no point)
Much of Ingham county received eight to nine inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in North Carolina, February 15 to 16, 20213 deaths · 10 injured · EF3 · 2 events
- Tornadoes and Flood in Georgia, February 15 to 18, 20215 injured · $510,000 · EF2 · 7 events
- Winter Storm and Winter Weather in Illinois, February 15 to 16, 20211 death · 1 injured · 19 events
- Ice Storm and Winter Storm in Mississippi, February 15, 2021$4.5 million · 47 events
- Winter Storm and Sleet in Louisiana, February 15, 2021$500,000 · 9 events
- Ice Storm in Tennessee, February 15, 2021$629,000 · 3 events
- Ice Storm and Winter Storm in West Virginia, February 15 to 16, 2021$189,000 · 25 events
- Tornadoes and Damaging Winds in Florida, February 15, 2021$64,000 · EF0 · 23 events
- Winter Storm and Heavy Snow in Arkansas, February 15, 2021$140,000 · 2 events
- Ice Storm and Winter Storm in Kentucky, February 15 to 16, 2021$75,000 · 4 events
- Winter Storm and Winter Weather in Ohio, February 15 to 16, 2021$50,000 · 9 events
- Hail in Georgia, February 15, 2021$50,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940163, 940164, 940165.